Michigan, 2019

Tornadoes and Hail in Michigan, March 14, 2019

March 14, 2019 · NWS DTX · 14 events in 8 counties and zones

The first severe weather and tornado event for 2019 in Southeast Michigan occurred on Thursday, March 14. A large, powerful low pressure system moved up across the central Plains, with weather ranging from blizzards to tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10.0 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

The first severe weather and tornado event for 2019 in Southeast Michigan occurred on Thursday, March 14. A large, powerful low pressure system moved up across the central Plains, with weather ranging from blizzards to tornadoes. There were two rounds of weather that occurred across Southeast Michigan, the first round of severe weather raced northeast across the area as storms traveled at 100 mph! The second round of severe weather, which is what brought the tornadoes to the area, was a line of thunderstorms that moved northeast just ahead of a cold front. As this line moved across the area, there were multiple areas of circulation embedded with the line which resulted in four tornado touchdowns across Shiawassee and Genesee counties. Three out of the four tornadoes were weak and rated an EF-0. The tornado that hit near Vernon, MI, was rated an EF-2. Some debris (insulation/lighter metal) from the M-71 area in Vernon was carried 7 miles by the tornado. The Shiawassee Emergency Manager reported 135 structures, 94 homes, 4 businesses, 16 barns and 22 RVs were damaged or destroyed in the wake of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 14, 2:27 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 14, 2:27 PM EST, 1 hour 8 minutes before
Area Forecast Discussion...corrected typo
National Weather Service Detroit/Pontiac MI
327 PM EDT Thu Mar 14 2019

.DISCUSSION...

Not much has changed from this mornings thoughts/updated afd.

Southeast Michigan remains devoid of surface based instability as of
3 PM  (per SPC mesoscale analysis) as elevated widespread showers
have tracked through and kept temps below 60 degrees (thus far).
Subsequently, gradient winds have been subdued with the surface based
inversion persisting.

Main mid level circulation/cold pool (-23 C at 500 MB) tracking into
far southern Wisconsin late today, with cold front moving through
southeast Michigan 23-2Z, and thus still a short window to recover
before sunset, as latest RAP still indicating MLCAPES reaching
around 500 J/kg which could be just enough to generate low topped
supercells with the strong low level wind fields in place. Still,
bulk of the hires solutions are fairly muted with the activity
moving through southeast Michigan.

Cold advection then kicks in late this evening, and continuing
through the day tomorrow, with the increasing boundary layer depths
offset by the decreasing wind fields should keep gusts mostly aob 40
MPH, but still have 50 knots of flow at 850 MB at 9z Friday. Initial
post front surge late this evening with about 20 MB rise/fall
pressure couplet, so not out of the question to get brief wind pop
to 45 mph but not planning on issuing an advisory.

With trough axis/height falls swinging through Central Great Lakes
Friday evening and 850 MB temps lowering to around -10 C, numerous
to widespread rain/snow showers appear likely as low level lapse
rates ramp up during the day and surface based capes reach around 50
J/kg by early evening. Slow loss of daytime instability will allow
activity to dwindle Friday night, despite some continued cold
advection (negative lower teens at 850 MB), but not enough to get
much Lake Michigan activity going with inversion heights under 5
kft. However, cold advection will likely be able to sustain brisk
northwest winds through the night.

Re-enforcing shot of cold air, secondary trough axis to swing
through on Saturday. This will assure cold and cloudy conditions
during the day, as both GFS and NAM indicating saturation at 850 MB.
Cape/cloud depths look shallow in the 4-6 kft foot layer per NAM
soundings, but do reside in the DGZ. Will at least introduce a
chance of flurries to account for some activity as highs hold in the
30s.

For the majority of the extended forecast period going into next
week, conditions look to remain dry with only a couple of chances
for precipitation.  High pressure will continue to influence the
region for much of the period, with the exception for some scattered
rain/snow showers Sunday afternoon.  The only other period a this
time that is looking at chances for rain/snow is on Wednesday. High
temperatures will continue to slowly warm through the 40s towards
the end of next week with lows still below freezing at night.

&&

.MARINE...

A strong low pressure system continues moving through the Midwest
and northern Great Lakes tonight while drawing very mild air
northward across the central Great Lakes. This relatively warm air
passing over the cold, mostly icy lakes, results in strong stability
and limits wind gust potential to 25 to 30 knot range until passage
of the associated cold front. A few gusts near gales are possible
post front in the southwest flow tonight across all marine areas and
then again in northwest flow later Friday and Friday night over the
north third of Lake Huron. Colder air gradually takes hold during
this time and leads to deeper mixing in stronger pressure gradient.
Similar conditions persist into Saturday over northern Lake Huron
before high pressure builds into the region. Weak high pressure
holds through Sunday as equally weak low pressure system move
through northern Ontario and through the Ohio valley.

&&

.HYDROLOGY...

A Flood Watch remains in effect for the Tri Cities area through
Friday morning for potential flooding due to a combination of heavy
rain and melting snow/ice. The runoff of rainfall and melting snow
will bring rises in area streams and rivers resulting in potential
flooding of prone areas. This will be especially true within the
Tittabawassee River basin over central Lower Michigan where the snow
pack contains the moist liquid. So, despite the relatively low
rainfall totals, the Tittabawassee (and in turn Saginaw) Rivers are
forecast to approach flood stage this weekend. Some ice breakup will
likely occur within other area rivers as well due to the warmer
weather and rainfall. This will lead to an increased chance of ice
blockages and flooding in prone areas.

The potential for flooding remains driven by a strong storm system
moving across the Midwest and northern Great Lakes that is drawing
very mild air into the region. This supports showers and scattered
to numerous thunderstorms through the evening followed by passage of
an associated cold front. Overall rainfall accumulations around a
half inch are expected before the system exits the region tonight.
Rainy and cooler conditions continue through Friday but with minimal
additional rainfall.

&&

.PREV DISCUSSION...
Issued at 140 PM EDT Thu Mar 14 2019

AVIATION...

The ongoing round of rainfall activity continues a diminishing trend
heading into mid afternoon but is followed by several additional
round of showers/storms. Lightning strikes may first occur in the
FNT to MBS vicinity from SW Lower Michigan followed by additional
development from Illinois and Indiana that is set to affect all
terminals through mid evening. Severe weather potential remains
subject to overlap of daytime instability with the strongest forcing
associated with the upper low and cold front. This targets a 21-00Z
time window for the best chance of severe weather followed by
passage of the cold front. A period of VFR trails the front and
transitions to MVFR overnight through Friday morning as the low
pressure system moves toward eastern Lake Superior. Southwest wind
increasing to gusts in the 30 knot range will be the additional story
overnight through Friday morning which brings a surge of colder air
into the region.

For DTW...A mix of VFR and MVFR restriction due to showers of
varying intensity leads up to the main 21-00Z time window for
thunderstorm potential. Rapid VFR improvement above 5000 ft post
front becomes MVFR overnight through Friday morning accompanied by
gusty SW wind.

DTW THRESHOLD PROBABILITIES...

* High for rain as precipitation type.

* Moderate for thunderstorms late afternoon through early evening.

* High for ceiling 5000 ft or less during late afternoon and again
  overnight through Friday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch through Friday morning for MIZ047-048-053.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF/SP
MARINE.......BT
HYDROLOGY....BT
AVIATION.....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 14, 2:19 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
319 PM EDT Thu Mar 14 2019

MIZ049-054-055-060>063-068>070-075-076-082-083-151000-
Huron-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
319 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for most of southeast Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will track across the area through early this
evening. There is a slight risk that these storms will be severe,
especially toward the Ohio border. The primary hazard will be wind
gusts of 60 mph or greater, along with small hail. An isolated
tornado is also possible, especially toward the southern Michigan
border. Storm motion will be southwest to northeast at 60 mph.

Outside of any thunderstorms, brief wind gusts of 40-45 MPH are
also expected this evening, as colder air sweeps back into the
state.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through early this evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-151000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
319 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will track across the area through early
this evening. There is a marginal risk that these storms will be
severe. The primary hazard will be wind gusts of 60 mph or greater
and small hail. Storm motion will be southwest to northeast at 50
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047-048-053-151000-
Midland-Bay-Saginaw-
319 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A flood watch is in effect. See the latest forecast for detail.

Scattered thunderstorms will track across the area through early this
evening. There is a marginal risk that these storms will be severe.
The primary hazard will be wind gusts of 60 mph or greater, along
with small hail. Storm motion will be southwest to northeast at 50
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Low end gales are possible over nothern lake Huron Friday night into
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected due to the limited coverage of
activity.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

The radar

The Detroit radar (KDTX), 104 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Lenawee

When
March 14, 3:35 PM EST
Where
Lenawee County, 2.07 mi NW of Adrian Lenawee Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.890, -84.100

Tornado, Shiawassee

When
March 14, 5:45 PM EST to 6:05 PM EST
Where
Shiawassee County, 1.34 mi NW of Perry to 4.6 mi NNE of Durand
Rating
EF2
Path length
18.2 mi
Path width
700 yd
Property damage
$9.8 million
Reported by
NWS Storm Survey
Coordinates
42.834, -84.238

The tornado touched down around the intersection of Britton Rd and I-69 and produced EF-0 damage up to Bancroft Rd and Newburg Rd with large tree limbs downed and trees snapped. Shoreline Lake Condos had over 10 trailers and mobile homes damaged from falling trees. The tornado continued northeast from Bancroft Rd/Newburg Rd to M-71 just ESE of Vernon producing EF-2 damage. One roof was completely taken off, a second story wall collapsed, and numerous homes with wall damage. The tornado weakened back down to EF-1 as two more home damaged near Bennington Rd Reed Rd. The tornado finally lifted near Riniel Rd just south of Lytle Rd.

Tornado, Shiawassee

When
March 14, 5:47 PM EST to 5:54 PM EST
Where
Shiawassee County, 0.33 mi NNW of Pittsburg to 3.11 mi SSW of Corunna
Rating
EF0
Path length
6.4 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.884, -84.223

The tornado touched down close to the intersection of Bennington Greens Drive and Innsbrook Drive, snapping pine trees. The tornado continued northeast, crossing M-52 near West Grand River Road. Hardwood trees were observed snapped with large limbs down. The tornado then hit a Farm along South Morrice Road, just south of W Garrison Road. Trees were uprooted and a well built farm outbuilding lost its roof. The tornado snapped additional trees near Vandecarr and Bennington Roads before lifting near the Maple River.

Tornado, Genesee

When
March 14, 6:09 PM EST to 6:17 PM EST
Where
Genesee County, 1.71 mi ENE of Lennon to 1.37 mi E of Flint Daltons Arpt
Rating
EF0
Path length
8.05 mi
Path width
125 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
42.993, -83.891

The tornado touched down on Nichols Rd just south of Corunna Rd before traveling east/northeast to Calkins Rd just east of Morrish Rd. Damage included downed and snapped trees, large limbs, and a collapsed pole barn. The tornado lifted near Jennings Rd just north of Pasadena Ave.

Thunderstorm Wind, Genesee

When
March 14, 6:20 PM EST
Where
Genesee County, 2.34 mi SW of Beecher
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.057, -83.734

Large tree observed blown down.

Tornado, Genesee

When
March 14, 6:24 PM EST to 6:29 PM EST
Where
Genesee County, 1.23 mi SW of Genesee Duford Arpt to 1.72 mi SSW of Otisville Arpt
Rating
EF0
Path length
6.54 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
43.107, -83.647

A tornado touched down near the intersection of Stanley and Bray Roads and quickly tracked off to the northeast. The storm lifted near the M-57 and Irish Road intersection. The tornado was strongest when it hit the Camelot Villas off of Genesee Road. A mobile home was flipped onto its side, with another mobile home partially blown off the foundation. Roof and siding damage was prevalent within the mobile park. Clusters of trees were snapped and tree tops sheared along the tornado path, with a couple other small trailers flipped.

Hail, Washtenaw

When
March 14, 6:30 PM EST
Where
Washtenaw County, 1.68 mi ENE of Sharon Hollow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.190, -84.070

Hail, Washtenaw

When
March 14, 6:35 PM EST
Where
Washtenaw County, 1.47 mi SSW of Sylvan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.260, -84.080

Thunderstorm Wind, Livingston

When
March 14, 6:35 PM EST
Where
Livingston County, Howell Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.630, -83.980

Thunderstorm Wind, Tuscola

When
March 14, 6:38 PM EST
Where
Tuscola County, 1.22 mi NE of Mayville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.340, -83.350

Numerous trees blown down, along with a porch roof blown off .

Hail, Washtenaw

When
March 14, 6:44 PM EST
Where
Washtenaw County, 1.47 mi NNE of Dexter
Measured
1 in hail
Reported by
Public
Coordinates
42.350, -83.860

Hail, Oakland

When
March 14, 7:33 PM EST
Where
Oakland County, 1.23 mi NW of Milford
Measured
1 in hail
Reported by
Public
Coordinates
42.590, -83.600

Thunderstorm Wind, Macomb

When
March 14, 8:22 PM EST
Where
Macomb County, 0.69 mi N of Sterling Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.580, -83.030

Power lines reported down.

Thunderstorm Wind, Macomb

When
March 14, 8:30 PM EST
Where
Macomb County, 2.64 mi WNW of Mt Clemens
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.590, -82.920

Trees reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyThe tornado archive for Michigan, 2019Warnings in Michigan, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802075, 801997, 801231, 802004, 814634, 801365, 802076, 802078, 814633, 814630, 802079, 802080, 814631, 814632.